AF Association
13,226 members16,102 posts

Are these symptoms typical?

I developed AF four years ago. I woke up that December morning with my heart racing with a terrifying irregular beat. I'd never heard of atrial fibrillation before, four years later I still have questions regarding quite a few really unpleasant symptoms. Hopefully someone here can shed some light.

I am male, 70, still working with my own small business. I'm on 10mg of Bisoprolol and to maintain an average INR of 2.3, 4mg of Warfarin. The worrying symptoms are as follows -

Waking up with a terrible feeling that I'm suffocating or drowning, I am gasping for breath and my heart is pounding. The trigger is always a nasty, unpleasant nightmare. Once I am awake I then feel really unwell, this feeling is difficult to describe but it very frightening coupled with a sensation of a bad stomach upset which wears off fairly quickly.

Another common symptom is waking up bathed in sweat and roasting hot. This can happen on the coldest night, I have to lie on top of the bed and once I have cooled I can resume my interrupted slumbers!

Talking of cold I seem to have permanent cold feet and hands.

I do find that eating less, especially at night, helps. I also have a suspicion that taking paracetamol may be triggering some of these side effects. I do get the well documented symptoms also, that is giddiness and a feeling of fatigue, I can cope with them but I wish I could stop the night time horrors! Not wishing to sound indelicate but since I have had A/F nature's call to go to the toilet is absolutely mandatory now!!

Your thoughts on this would be very welcome.

Graham

12 Replies
oldestnewest

Hi Graham. The cold hands and feet will be the bisoprolol for sure. Ditto any fatigue you have. May I suggest that you talk to your doctor about a sleep study as it could well be Sleep Apnoea which you are suffering from. There is often a link between SA and AF so worth investigating.

AF triggers an enzyme which causes the body to shed salt hence the need to P a lot.

The hot flushes I can't explain unless like me you are on hormone implants for prostate cancer.

Hope that helps.

Bob

Reply

I recognise what you describe, had a couple of really unpleasant dreams about drowning and others where I have a nightmare and wake up feeling terrified. I put this down to sleep apnoea or possibly pauses in my heartbeat which I have had when awake.

If I are you I would see your GP about the night sweats (apparently doctors are supposed to take them seriously unless there is an obvious cause) and unless you have had one recently a holter moniter for a week might pick up something?

I have learned not to assume that every new symptom is related to the complaint already diagnosed although doctors often seem to. If you are not convinced make a fuss!

2 likes
Reply

I suffered with horrendous nightmares when I was on Bisoprolol which disappeared when my medication was switched to Sotolol

I to suffer from cold hands and feet and have taken to wearing bed socks in bed!

Do hope you feel better soon Speak to your GP

Reply

Same here with sotalol and bisoprolol

Reply

The bisoprolol was an issue with me causing sleep problems and a general feeling of not quite being in my own body(best way I can describe it) although I did get more used to it. Went onto sotolol which I found a much better alternative, but I still needed to wear socks in bed! I still got the AF, but the sotalol kept the rate down.

Reply

Thank you all for your helpful comments. I will see my GP as suggested. I really hate the feeling that I am suffocating - I love, though, the idea of bed socks!

Reply

Yes I have had all the same symptoms as you have for the last two years. The nightmares always seem to trigger the pAF . I went for a period of a couple of years with no pAF but recently had four episodes in three months. As I get a lot of middle chest pain when in an episode one doctor did suggest it might be the vagus nerve starting if off in conjunction with my stomach. I have tried eating lightly in the evening and taking a large dose of Liquid Gaviscon just before going to bed and so far it is working!! I am on a high dose of Sotalol and Warfarin.

Reply

Your urgent call of nature problem was only too familiar. I remember how awful I felt about having to use a commode frequently and copiously during my first A and E admission with Paroxysmal AT, and feeling very sorry for the person who had to clean it up. The endless need to P was bad enough, without the problem of a hyperactive bowel. I now regard that as a sign of a 'bad' episode. Lesser episodes of night time AF sometimes include the feeling hot and generally unwell. I find a cool flannel around my neck helps. Maybe helping vagus related trigger? I don't have the same drugs as you.

Reply

Oh, how embarrassing for you! i have to admit that the bladder and bowel urgency has come as an unwelcome surprise.

Apart from the night sweats and drowning sensation I have been really amazed at the daily fatigue coupled with the exhaustion when climbing stairs or steep inclines.

Reply

Make sure you drink plenty of water (excluding tea or coffee) - with loosing copious amounts in sweat then you may need more than the usual daily amount.

Also I was told that if you are sweating a lot then you should reduce the amount of antiperspirant and also not use ones that provide 24 hour protection.

Reply

Warfarin can also contribute to coldness. The AF itself can cause sweats and coldness. Check your SpO2 levels. After my ablation (even though I went back into AF within 72 hours I don't suffer any where near as much from diahorrea as I did before. Defiantly get checked for sleep apnoea asap.

Reply

I wake in a sweat, and yes even on the very coldest nights I lie on top of the quilt. Heart racing too, but not in actual chaotic beat AF. That happens at any time.

Reply

You may also like...